San Diego, Ca (PRWEB) December 13, 2013
Resource4thePeople announced today that its national team of lawyer is responding to concerns raised by the U.S. Food and Drug Administration* about patients being put at increased risk of developing diabetes because of the use of Lipitor and other anti-cholesterol medications.
The attorneys will now be offering free consultations to consumers who may be interested in filing claims over allegations that they may have developed diabetes from taking Lipitor and other anti-cholesterol drugs known as statins identified by the FDA in its consumer update over these medications.
“In its latest consumer update about risks involved with taking statins, the FDA alerted consumers to this increased risk of developing diabetes and announced that the agency will be changing the drug labels of popular statin products to reflect these new concerns,” said Resource4thePeople.
“The FDA said these labels are not the sticker attached to a prescription drug bottle, but the package insert with details about a prescription medication, including side effects.”
These consultations will enable consumers who are alleging they may have developed diabetes from the use of Lipitor and other statins to determine what legal options may be available to them to seek compensation for medical expenses, pain and suffering and other costs they may have incurred.
“Since the FDA update we have been receiving numerous inquiries from consumers about the concerns raised by the FDA and distributed through media reports,” said Resource4thePeople.
“Every case is different and there may be legal time limits involved that affect an individual’s ability to file a claim so we are recommending that consumers involved with these allegations contact us as soon as possible to ensure that they preserve all of their legal options.”
In its consumer alert, which was last updated on Sept. 24, 2013, the FDA said that “If you’re one of the millions of Americans who take statins to prevent heart disease, the Food and Drug Administration (FDA) has important new safety information on these cholesterol-lowering medications.”
The FDA then advised consumers and health care professionals that:
Routine monitoring of liver enzymes in the blood, once considered standard procedure for statin users, is no longer needed. Such monitoring has not been found to be effective in predicting or preventing the rare occurrences of serious liver injury associated with statin use.
Cognitive (brain-related) impairment, such as memory loss, forgetfulness and confusion, has been reported by some statin users.
People being treated with statins may have an increased risk of raised blood sugar levels and the development of Type 2 diabetes.
Some medications interact with lovastatin (brand names include Mevacor) and can increase the risk of muscle damage.
In addressing the risk of developing diabetes in connection with the use of Lipitor and other statins the FDA described it in these terms:
“Diabetes occurs because of defects in the body’s ability to produce or use insulin—a hormone needed to convert food into energy. If the pancreas doesn’t make enough insulin or if cells do not respond appropriately to insulin, blood sugar levels in the blood get too high, which can lead to serious health problems.
“A small increased risk of raised blood sugar levels and the development of Type 2 diabetes have been reported with the use of statins.”
An FDA official quoted in the update said that the heart benefit of statins outweighs the risk of developing diabetes but that patients taking statins and the health care professionals prescribing them may need to assess blood-sugar levels after instituting statin therapy.
“While the development of diabetes as the result of the use of Lipitor, as cited by the FDA in its update, is the major concern we have been receiving in inquiries from consumers there are other side effects that are being reported,” said Resource4thePeople.
Side effects** that have been cited on respected medical information sites, such as the independent site Drugs.com, which is one of the largest, most widely visited, independent medicine information websites available on the Internet include:
Muscle problems. Lipitor can cause serious muscle problems that can lead to kidney problems, including kidney failure. You have a higher chance for muscle problems if you are taking certain other medicines with Lipitor.
Liver problems. Your doctor should do blood tests to check your liver before you start taking Lipitor and if you have symptoms of liver problems while you take Lipitor.
Call your doctor right away if you have the following symptoms of liver problems:
The web site also recommends contacting a physician if the following symptoms occur: fatigue, loss of appetite, upper belly pain, dark amber colored urine, yellowing of your skin or the whites of your eyes or allergic reactions including swelling of the face, lips, tongue, and/or throat that may cause difficulty in breathing or swallowing which may require treatment right away.
Other symptoms cited include nausea and vomiting, passing brown or dark-colored urine, you feel more tired than usual and stomach pain.
“Any serious symptoms that affect consumers in connection with Lipitor or any other medication, of course, should be immediately addressed by seeking attention from a health care professional,” said Resource4thePeople.
“We are also alerting the consumers who inquire about this link cited by the FDA between Lipitor and diabetes to review the FDA’s statement and the information that it has provided on the government web site in order to fully understand what these risks are.”